MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065752181
Medical Device Problem Code Inability to Irrigate (1337)
Health Effect - Clinical Codes Capsular Bag Tear (2639); Intraocular Pressure Decreased (4468)
Date of Event 07/23/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The physician reported that the anterior chamber did not expand for reasons that appeared to be insufficient irrigation during irrigation/aspiration during surgery.The procedure type was unknown.The patient experienced posterior capsule ruptured.This report pertains to pack involved in this reported event.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
Additional information was received indicating that the affected eye was the right eye and that the nuclear hardness grade was three.Anterior chamber dysplasia occurred due to poor irrigation during the irrigation and aspiration step.
 
Additional Manufacturer Narrative
Additional information provided in a.1, a.2, a.3, b5, b6, b7, d4, d9, d10, h3, h6 and h11.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.A review of the device history record traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.Clinical information review: the procedure was laser assisted cataract surgery (lacs) in the left eye (os).The customer reported that the anterior chamber did not expand, and the posterior capsule ruptured during irrigation/aspiration i/a.The surgeon attributed this issue to insufficient irrigation.Additional information states that because the posterior capsule ruptured and an iol (intraocular lens) could not be inserted, the surgery was cancelled, and the patient being transferred to another facility for re-operation tomorrow.Posterior capsule (pc) tear is a potential consequence of cataract extraction by phacoemulsification.Predisposition to pc tear or zonular dehiscence can be influenced by many factors including, but not limited to, congenital posterior lenticonus, posterior sub capsular (psc) cataract, poor visibility secondary to patients comorbidity [ie.Dense arcus, pterygium, band keratopathy, corneal scars, interstitial keratitis], poor microscope illumination [red reflex], ergonomic obstacles, limited intraocular working space, abnormally long or short axial lengths, pseudoexfoliation, zonular laxity, poor dilation, intraoperative floppy iris syndrome (ifis), dense cataracts, asteroid hyalosis, or inadvertent patient movement.The conditions that increase the risk of pc tear during phacoemulsification include ergonomic obstacles, limited intraocular working space, poor visualization, increased nuclear size and density, weakened zonule, a radial tear in the capsulorhexis, and an inability to rotate the nucleus or epinucleus.These conditions may arise either because of the ocular anatomy, or because of surgical technique.After review of reported event as well as related literature, there is no evidence indicating that the integrity of the posterior capsule was compromised by the performance of the system.Intraocular surgery has always been recognized to induce substantial intra-ocular pressure (iop) fluctuations, this is true for both anterior (i.E.Cataract surgery) and posterior segment (i.E.Vitrectomy) surgeries.Acute ocular hypotony is common during many intraocular surgeries.Intra-operatively, maintenance of eye pressure is a balance between infusion (irrigation) and extrusion (aspiration) with both parameters actively controlled by the surgeon and with the advent of iop control features, supported by vitrectomy/phaco machines.Hypotony (<5mmhg) is in fact fairly common in eye surgery that most eye surgeons anticipate this to occur during surgery.Surgeons have been trained to recognize and mitigate this by adjustment of the previously mentioned parameters be it manually or through the machine to adapt to what is being performed during surgery.The system operator¿s manual contains instructions for proper prime and setup.The graphical user interface also prompts the user through all of the steps required to prime and tune the phacoemulsification handpiece appropriately.The operators manual also states the following warning(s): adjusting aspiration rates or vacuum limits above the preset values or lowering the iop or iv pole below the preset values, may cause chamber shallowing or collapse which may result in patient injury.Ensure that appropriate system parameters and system settings are selected prior to starting the procedure.Parameter and system settings include, but are not limited to, ultrasound mode, ultrasound power, vacuum, aspiration flow rate, bottle height, iop, etc.If stream of fluid is weak or absent while filling test chamber, good fluidics response will be jeopardized.Good clinical practice dictates the testing for adequate irrigation and aspiration flow prior to entering the eye.Ensure that the tubing is not occluded during any phase of operation.If the handpiece test chamber is collapsed after tuning, there is a potential of low irrigation flow through the handpiece and may result in a fluidic imbalance.This, in turn, may cause a shallowing or collapsing of the anterior chamber.There is no evidence that the design or manufacturing of the system contributed to the reported event.Cassette fms evaluation: one wet sample was returned for evaluation.Inspection of the sample found no obvious defects that would have contributed to the reported event.The cassette was tested on a console, primed and tuned with the ultrasonic hand piece successfully and could achieve maximum vacuum.No system message was generated during functional testing.No fluid or air leaks, and no cracks were observed from the connectors.The irrigation and aspiration flow rates were measured and found to be within specifications.Fluid flowed from the (balanced salt solution) bss bottle through the irrigation path continuously, no fluidic anomalies were observed.No occlusion or obstruction was identified during inspection and functional testing.The root cause of the customer's complaint could not be established; the returned sample met specifications.This complaint has been reviewed and it is determined that no further actions will be pursed at this time as the sample met specifications.Based on our current tracking, there are no adverse trends for this reported complaint.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CENTURION SURGICAL PROCEDURE PAK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20033273
Report Number1644019-2024-01896
Device Sequence Number6573881
Product Code LRO
UDI-Device Identifier00380657521814
UDI-Public(01)00380657521814(17)250930(11)231028(10)169L69(21)NA
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue Number8065752181
Device Lot Number169L69
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/23/2024
Supplement Date Received by Manufacturer09/25/2024
10/28/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date10/24/2024
11/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CEN VISION SYS (ACTIVE SENTRY).; CENTURION VISION SYSTEM (ACTIVE SENTRY).; CENTURION VISION SYSTEM (ACTIVE SENTRY).
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age87 YR
Patient SexMale